Abuse of Topical Corticosteroids and its Consequences: A Prospective Study

  • Shafia Nissar Kakroo Lecturer, Department of Dermatology Hamdard Institute of Medical Research, New Delhi.
  • Mirza Aumir Beg Assistant Professor, Department of Pedodontics Sudha Rustagi College of Dental Sciences and Research, Faridabad, Haryana.
Keywords: Abuse, misuse, steroid acne, topical corticosteroid, cutaneous atrophy

Abstract

Background: Misuse of topical corticosteroids is a widespread among young people in India, especially women. The inadvertent use of topical corticosteroids for various common dermatological conditions is associated with significant adverse effects

Aim: To assess the steroid abuse for various common dermatological conditions and its adverse effects.

Materials & Methods: Sixty patients who attended OPD dermatology were taken in to study. A detailed clinical history with regard to age, gender, education status, duration and frequency of use of topical steroids, type and formulation of the drug (lotion, cream, ointment), cause for using the drug and the source of the drug (by dermatologist, doctor- physician/Ayurvedic/homeopathic, over the counter (OTC) were taken. Results: Majority of patients were between the age group of 15-30 years and females were in predominance. The common indications were facial pigmentation, dermatophytosis and acne. The source of drug were mostly from pharmacist, friends and family members. Most commonly used steroid were betamethasone valerate, clobetasol propionate and mometasone furoate. The common side effects observed were acneiform eruptions, tinea incognito, and erythema with telangiectasia, cutaneous atrophy and striae.

Conclusion: Topical steroids should be used cautiously and judiciously. Awareness should be given regarding the indications and its consequences. Avoidance of self-medication by over the counter purchase should be stressed upon. While treating children extreme care should be given regarding the selection of potency of topical steroids.

Downloads

Download data is not yet available.

References

1. Griffiths WAD, Wilkinson JD. Topical therapy. In: Champion RH et al. Textbook of dermatology, vol. 4. 6th ed. Oxford, Blackwell Science, 1998:3547–52.
2. Sulzberger MB, Witten VH. The effect of topically applied compound F in selected dermatoses. Journal of investigative dermmatology, 1952, 19(2):101–2.
3. Hughes J, Rustin M. Corticosteroids. Clin Dermatol. 1997;15:715–21. [PubMed]
4. 3. Valencia IC, Kerdel FA. Topical glucocorticoids. In: Fitzpatrick T, editor. Dermatology in General Medicine. 5th ed. New York: McGraw-Hill; 1999. pp. 2713–7.
5. Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis. Indian J Dermatol. 2006;51:154–5.
6. Mahé A, Blanc L, Halna JM, Kéita S, Sanogo T, Bobin P. An epidemiologic survey on the cosmetic use of bleaching agents by the women of Bamako (Mali) Ann Dermatol Venereol. 1993;120:870–3. [PubMed]
7. Arnold J, Anthonioz P, Marchand JP. Depigmenting action of corticosteroids. Experimental study on guinea pigs. Dermatologica. 1975;151:274–80. [PubMed].
8. Lagos BR, Maibach HI. Frequency of application of topical corticosteroids: An overview. Br J Dermatol. 1998;139:763–6. [PubMed]
9. Brodkin RH, Janniger CK. The artful use of topical steroids. Cutis. 1998;61:125–6. [PubMed].
10. Keane FM, Munn SE, Taylor NF, du Vivier AW. Unregulated use of clobetasol propionate. Br J Dermatol. 2001;144:1095–6. [PubMed]
11. Mahé A, Ly F, Aymard G, Dangou JM. Skin diseases associated with the cosmetic of bleaching products in women from Dakar, Senegal. Br J Dermatol. 2003;148:493–500. [PubMed]
12. Del Giudice P, Yves P. The widespread use of skin lightening creams in Senegal: A persistent public health problem in West Africa. Int J Dermatol. 2002;41:69–72. [PubMed].
13. Al-Dhalimi MA, Aljawahiri N. Misuse of topical corticosteroids: A clinical study from an Iraqi hospital. East Mediterr Health J 2006;12:847-52.
14. Solomon BA, Glass AT, Rabbin PE. Tinea incognito and “over the-counter” potent topical steroids. Cutis. 1996;58:295–6]
15. Raynaud E, Cellier C, Perret JL. Depigmentation for cosmetic purposes: Prevalence and side-effects in a female population in Senegal. Ann Dermatol Venereol. 2001;128:720–4. [PubMed]
16. Ive FA, Marks R. Tinea incognito. Br Med J. 1968;3:149–52.
[PMC free article] [PubMed]
17. Bonifazi E, Garofalo L, Lospalluti M, Scardigno A, Coviello C, Meneghini CL. Granuloma gluteale infantum with atrophic scars: Clinical and histological observations in eleven cases. Clin Exp Dermatol. 1981;6:23–9. [PubMed]
18. Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. Topical corticosteroid abuse on the face: A prospective, multicenter study of dermatology outpatients. Indian J Dermatol Venereol Leprol. 2011;77:160–6. [PubMed]
19. Balasubramanian E, Ramamoorthy M. A Study on Topical Steroid Abuse and Its Consequences in Dermatology. Journal of medical science and clinical research .2017: 05: 27237-40
Published
2018-03-21
How to Cite
1.
Kakroo S, Beg M. Abuse of Topical Corticosteroids and its Consequences: A Prospective Study. IABCR [Internet]. 21Mar.2018 [cited 21Sep.2018];4(1):182-5. Available from: https://iabcr.org/index.php/iabcr/article/view/304